Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 254, NWS Goodland, KS

July 25, 2005Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2005, 8:20 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2005, 8:20 PM MDT (02:20 UTC)
Expired
Jul 25, 2005, 8:40 PM MDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:22 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 25, 2:22 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT MON JUL 25 2005

.DISCUSSION...THE SURFACE PREFRONTAL TROUGH IS ACROSS THE FORECAST
AREA WITH THE MAIN FRONTAL BOUNDARY JUST MOVING INTO THE NORTHWEST
SECTIONS OF THE FORECAST AREA.  THE FRONTAL BOUNDARY IS EXPECTED
TO MOVE ACROSS THE AREA MORE QUICKLY FOLLOWING SUNSET AND WILL BE
ASSISTED BY COOL THUNDERSTORM OUTFLOW FROM STORMS EXPECTED TO
DEVELOP LATER THIS AFTERNOON AND EVENING.

THE FORECAST PROBLEM IS THE AMOUNT OF COOLING BEHIND THE FRONT.
ADDITIONALLY THERE IS A POSSIBILITY OF LOW CLOUDS AND DECREASED
VISIBILITY ALONG WITH THE INCREASE IN RH AND THE UPSLOPE FLOW
EXPECTED EARLY TOMORROW MORNING.

IT IS DIFFICULT TO BELIEVE THE MODEL DATA THAT IS PRODUCING HIGH
TEMPERATURE ON TUESDAY THAT AREA COOLER THAN MOST OF THE LOWS FROM
THE PAST FEW DAYS.  THE GFS IS WARMER THAN THE NAM...BUT IS STILL
TOO COOL.  THE GFS IS ALSO MORE MOIST...BUT HAS A TENDENCY TO
OVER DO THE UPSLOPE PRODUCED PRECIPITATION.  HAVE GENERALLY WITH
THE GFS SOLUTION...BUT HAVE BUMPED UP TEMPERATURES A FEW DEGREES THROUGH
MID WEEK AND HAVE TRIMMED DOWN THE POPS AND QPF.

A SHORT WAVE TROUGH MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH
PLAINS THIS EVENING WITH A SECONDARY SHORT WAVE TROUGH TO MOVE
ACROSS THE REGION LATE TOMORROW.  THE FIRST WAVE WILL HELP SWEEP
THE FRONT ACROSS THE REGION...WHILE THE SECOND WILL SWEEP OUT THE
MOISTURE.  BEHIND THE TROUGHS...THE WEAK RIDGE OVER THE WESTERN
U.S. WILL AMPLIFY AND MOVE EAST OVER THE ROCKIES AND HIGH PLAINS
BY THE WEEKEND.  A WEAK LEE TROUGH WILL DEVELOP LATE IN THE WEEK
ALSO.  THE LEE TROUGH AND STRENGTHENING RIDGE WILL ALLOW
TEMPERATURES TO WARM THROUGH THE LATTER PART OF THE WEEK AND INTO
THE WEEKEND WITH A RETURN OF DRY CONDITIONS AND WARMER THAN NORMAL
TEMPERATURES BY THE BEGINNING OF NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 25, 10:13 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1013 AM MDT MON JUL 25 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1013 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POTENT COLD FRONT WILL SWEEP ACROSS THE HIGH PLAINS LATER THIS
AFTERNOON. THIS FRONTAL BOUNDARY WILL ACT AS THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT IN AN ALREADY UNSTABLE AIRMASS.
THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE IN NATURE WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE MAINLY NORTH OF THE KANSAS BORDER WHERE THE GREATEST
LOW LEVEL SHEAR EXISTS. LOCALLY HEAVY RAIN WILL BE A CONCERN AS A
RESULT OF SLOW STORM MOVEMENT AND AMPLE MOISTURE CONTENT. A FEW
THUNDERSTORMS MAY LAST INTO THE OVERNIGHT HOURS AS A LOW LEVEL JET
BECOMES ESTABLISHED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF THE KANSAS
BORDER ON TUESDAY. THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MEHLE

In the hours before

Local storm report, Jul 25, 6:15 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             15 S KANORADO           39.12N 102.04W
07/25/2005  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

            ESITMATE WINDS 55-60 MPH. 20 FOOT LONG BRANCHES DOWN 12
            TO 14 INCH DIAMETER.

&&

BOYD
Local storm report, Jul 25, 6:25 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             15 S KANORADO           39.12N 102.04W
07/25/2005  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

            ESTITMATED WINDS 55-60 MPH. 20 FOOT LONG BRANCHES DOWN 12
            TO 14 INCH DIAMETER.

&&

BOYD
Local storm report, Jul 25, 7:12 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/25/2005  58 MPH           GRAHAM             KS   OFFICIAL NWS OBS

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:18 PM MDTSevere Thunderstorm WarningGLDSherman42 min
Jul 25, 6:50 PM MDTSevere Thunderstorm WarningGLDGraham55 min
Jul 25, 7:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman61 min
Jul 25, 8:49 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman27 min
Jul 25, 7:37 PM MDTSevere Thunderstorm WarningGLDYuma29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.